Can antibiotic eye drops affect your INR?

I managed to get corneal ulcers in both eyes a couple of weeks ago. The eye doctor thought it was due to wearing contact lenses and having very dry eyes. I was prescribed antibiotic eye drops for 7 days - exocin (ofloxacin). Took my INR yesterday and in a week it had gone from an in range 3.8 (my range is 3.5-4.0) and had rocketed to 8.0!! I can't think of anything I have changed aside from the eye problem and using the eye drops. I did ask the eye doctor whether it would affect my INR and he said no as they were drops. I just wondered whether anyone else has found that eye drops can alter INR.

6 Replies

oldestnewest
  • Yes. Exocin will increase warfarin effect.

  • Thanks Jim. It is the only thing I could think of that could have caused such a dramatic increase in my INR in a week but it didn't say anything about an interaction with warfarin on the package information insert.

  • Virtually all medication will effect how well warfarin works.

  • The eye drops will fall down the back of your nose and into your throat via your tear ducts, you probably will have tasted them - horrible bitter taste!! This will then get absorbed into your system and over the course of 7 days could have an effect.

    Exocin is also known as ofloxacin and there are some warnings about taking warfarin with this as an antibiotic. Quite how much affect eye drops would have Im not sure and it may be that it had more to do with the reasons you had the corneal ulcers in the first place. For instance when I get them it is usually the first sign of my Hughes flare so perhaps it was not so much the medication that spiked your INR but what was going on generally within your body.

    Anyway here is a link and I do hope everything is settling down now.

    netdoctor.co.uk/sex-and-rel...

  • Thanks Lyn. I thought it must be the eye drops but after having antibiotics previously that haven't seemed to influence my INR and the Dr telling me the drops wouldn't affect my INR I was really surprised when my INR zoomed up by 4.2 in one week. I willl be testing more frequently this week now!!

    I think you may be right about the other things going on as I have been extremely tired the last few days and have needed a couple of hours sleep each afternoon and I am still tired in the evenings.

  • Hope the INR normalizes soon and stays in therapeutic range for you with little side effects.

    How are the eyes? I know I had the corneal ulceration back in April and I don't use contacts.... They said it can be common in Autoimmune illness. I was seen at Aldenbrokes eye clinic.

You may also like...